Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 91, NWS Wilmington, OH

June 4, 2002Scioto County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jun 4, 2002, 6:29 PM EDT for Scioto County, Ohio. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 4, 2002, 6:29 PM EDT (22:29 UTC)
Expired
Jun 4, 2002, 7:15 PM EDT
In force
46 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Scioto County, OH

The radar

The Cincinnati radar (KILN), 99 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 6:40 PM EDTThunderstorm Wind 50 EOtway, OHNumerous trees were knocked down across the western part of the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2117 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

175 
WUUS51 KILN 042229
SVRILN
OHC145-042315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
628 PM EDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCIOTO COUNTY IN SOUTH CENTRAL OHIO...

* UNTIL 715 PM EDT...

* AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES WEST OF WEST PORTSMOUTH...MOVING EAST
  AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LUCASVILLE...
  ROSEMOUNT...
  WEST PORTSMOUTH...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

$$
AR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:11 PM EDT, 4 hours 18 minutes earlier.

Area forecast discussion, Jun 4, 2:11 PM EDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
211 PM EDT TUE JUN 4 2002

SCT TSRA SPARKING OVER FCST AREA AND WILL INCLUDE THIS TONIGHT
RANGING FROM 50 POPS NW TO 30 POPS SE. MAIN THREAT WILL BE HAILERS
SINCE WIND FIELDS ARENT THAT IMPRESSIVE.

HAVE BUMPED POPS BY WEDNESDAY EVENING TO CATEGORICAL WITH OCCASIONAL
WORDING. HAVE ONLY TOUCHED UP TEMPS FOR THE NEXT FEW DAYS AND WENT
SLIGHTLY COOLER THAN GUIDANCE ON WED INTO THURS SINCE COLD AIR
BEHIND FRONT SEEMS TO BE UNDERDONE BY MODELS.

AFTER FROPA LATE WEDNESDAY...HIGH PRESSURE AT THE SURFACE BUILDS IN
AND A BROAD H5 RIDGE REMAINS OVER ERN U.S. AM CONCERNED THAT THERE
WILL BE A GOOD AMOUNT OF CU ON BACK SIDE OF FRONT. STILL SOME
MOISTURE CONVERGENCE HERE AND DOWNWARD MOTION ISNT THAT IMPRESSIVE
TO KILL CU DEVELOPMENT. WILL CHANGE MOSTLY SUNNY TO PARTLY CLOUDY
HERE...AND TEMPS STILL LOOK REASONABLE IN THE LOWER 70S.

WILL CONTINUE WITH PREVIOUS FCST AND JUST INCREASE DAYTIME TEMPS 2-3
DEGREES EACH DAY WITH A GRADUAL MODIFICATION OF THE AIRMASS.
MOISTURE SHOULD BEGIN TO STREAM BACK IN FROM THE GULF...BUT DO NOT
THINK THAT THE MRF SOLUTION OF THE DIGGING H5 TROF IN THE WRN GULF
STATES IS REASONABLE. ECMWF...UKMET...AND CANADIAN ALL SUGGEST A
WEAK RIDGE WHICH CUTS THAT WIDE PATH OF PRECIP NOTED ON MRF. SINCE
THE GULF DOES BEGIN TO OPEN IN THE LOWER LEVELS...WILL CONTINUE A
CHANCE OF LATE DAY THUNDERSTORMS ON MONDAY AND TUESDAY.

MISILN OUT AROUND 3 PM.

.ILN...NONE.

FRANKS

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 2:31 PM EDTSevere Thunderstorm WarningILNFairfield29 min
Jun 4, 4:14 PM EDTSevere Thunderstorm WarningILNFairfield21 min
Jun 4, 5:19 PM EDTSevere Thunderstorm WarningILNHocking41 min
Jun 4, 5:45 PM EDTSevere Thunderstorm WarningILNAdams30 min
Jun 4, 6:18 PM EDTSevere Thunderstorm WarningILNAdams42 min
Jun 4, 7:09 PM EDTSevere Thunderstorm WarningILNMercer51 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.